Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 267, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 9, 2009, 5:31 PM EDT for Thomas County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2009, 5:31 PM EDT (21:31 UTC)
- Expired
- Jul 9, 2009, 6:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Thomas County, GA
The radar
The Tallahassee radar (KTLH), 65 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1772 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:05 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 9, 3:05 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 305 PM EDT THU JUL 9 2009 .SYNOPSIS...SURFACE FEATURES THIS AFTERNOON INCLUDE A SURFACE BOUNDARY COMING ASHORE NEAR JAX AND EXTENDING WEST ALONG THE 70F DEWPOINT ISOLINE. WINDS ARE MAINLY NORTHERLY ACROSS MUCH OF THE CWA...BUT SOUTHWEST ALONG THE COAST. SO THE FRONTAL BOUNDARY APPEARS TO BE JUST SOUTH OF TLH WHERE FRESH CONVECTION IS BEGINNING TO FIRE UP. THE EAST-WEST ATLANTIC RIDGE IS LOCATED ACROSS SOUTH FLORIDA... THEN EXTENDING WESTWARD INTO THE WESTERN GULF OF MEXICO. LARGE AREA OF CONVECTION CONTINUES TO DEVELOP COMING ASHORE NEAR JAX AND EXTENDS WESTWARD INTO OUR AREA. A SECOND MASS OF CONVECTION BEGINS IN CENTRAL FLORIDA AND EXTENDS WESTWARD TO JUST SOUTH OF LOUISIANA. TEMPS ACROSS THE CWA AT 18Z RANGED FROM THE MID 80S TO LOWER 90S. DEWPOINTS WERE MOSTLY IN THE 70S. ALOFT...SHORT WAVE TROUGH AXIS APPEARS TO BE RIGHT OVER US OR JUST EAST OF US. UPPER HIGH IS SITUATED OVER WEST TEXAS. COUPLE OF DYING MCS'S COMING DOWN THE FRONT SIDE OF RIDGE. A TUTT APPEARS TO BE MOVING WEST IN THE SOUTHEASTERN BAHAMAS. && .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...THE DISTURBED PERIOD OF WEATHER APPEARS TO BE NEAR AN END. UPPER ANTICYCLONE REMAINS QUASI STATIONARY THROUGH THE PERIOD CENTERED OVER TEXAS. HOWEVER... RIDGING APPEARS TO EASE THE UPPER TROF EASTWARD INTO THE ATLANTIC. TUTT PLAYS A ROLE PROBABLY TAKING SOME OF THE SOUTHERN ENERGY OF OUR TROUGH AS IT DRIFTS WESTWARD INTO THE BAY OF CAMPECHE DURING THE PERIOD. SURFACE HIGH PRESSURE BUILDS INTO THE SOUTHEAST U.S. PUSHING ANY REMNANTS OF THE FRONTAL BOUNDARY SOUTH...DRYING US OUT WITH NORTHERLY FLOW. ALL IN ALL...TEMPS WILL BE ON THE RISE AND POPS WILL BE ON THE DECLINE WITH ONLY 20 PERCENT POPS ON SATURDAY AND SUNDAY. && .LONG TERM (SUNDAY THROUGH THURSDAY)...WITH QUITE A FEW RECENT DISCREPANCIES BETWEEN THE GFS AND ECMWF...DECIDED TO WAIT FOR THE NEW 00 UTC EURO RUN TO ARRIVE...AND THEN DECIDED TO WEIGHT THE EXTENDED PACKAGE TOWARDS THE NEW ECMWF SOLUTION WHICH DIFFERS SLIGHTLY FROM THE GFS. THEREFORE...WENT WITH WARMER AND DRIER CONDITIONS FOR SUN THRU TUE AS THE UPPER RIDGE TO THE W TRIES TO BUILD BACK EASTWARD TOWARDS THE SE U.S....WITH COOLER AND WETTER WEATHER RETURNING FOR WED AND THU AS THE RIDGE RETROGRADES ONCE AGAIN...WITH YET ANOTHER UPPER LEVEL TROF PROGGED TO SET UP OVER THE EASTERN SEABOARD. && .AVIATION...EXPECTING MVFR TO LOCAL IFR CONDITIONS FOR KTLH... KVLD...KABY THIS AFTERNOON AS STORMS ARE EXPECTED TO DEVELOP AT THESE TERMINALS. VFR CONDITIONS ARE EXPECTED AFTER 00Z FOR ALL LOCATIONS AS STORMS BEGIN TO CLEAR AND PUSH INTO THE GULF WATERS. FOG BECOMES A CONCERN FOR AREAS RECEIVING THE MOST RAIN THIS AFTERNOON...THIS INCLUDES MVFR CONDITIONS FOR KABY DURING THE EARLY MORNING HOURS AND IFR CONDITIONS FOR KVLD BETWEEN BEFORE 13Z FRIDAY. && .MARINE...WINDS WILL BE COMING AROUND TO THE NORTHWEST TONIGHT AND CONTINUING TO WEAKEN AS HIGH PRESSURE BEGINS TO BUILD INTO THE REGION. WINDS WILL BE MAINLY NORTHERLY TO NORTHEASTERLY AT 10-KNOTS OR LESS THROUGH SUNDAY...AND THEN RETURNS TO A SOUTHWEST DIRECTION AS HIGH PRESSURE DRIFTS SOUTH. && .FIRE WEATHER...ALTHOUGH SLIGHTLY DRIER AIR WILL SPREAD SOUTHEAST INTO THE REGION IN THE NEXT COUPLE OF DAYS...RELATIVE HUMIDITIES IN THE AFTERNOON WILL REMAIN ABOVE CRITICAL LEVELS. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 70 91 70 92 70 / 20 30 10 20 10 PANAMA CITY 74 91 74 92 74 / 20 20 10 20 10 DOTHAN 69 92 71 93 71 / 20 20 10 10 10 ALBANY 72 91 70 93 69 / 20 30 0 10 10 VALDOSTA 70 89 69 90 70 / 30 50 10 30 10 CROSS CITY 73 89 70 90 69 / 50 50 20 30 10 APALACHICOLA 74 89 72 89 73 / 20 20 10 20 10 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && SHORT TERM/MARINE...WATSON LONG TERM...GOULD AVIATION/FIRE WEATHER...JAMSKI/HARRIGAN
Hazardous weather outlook, Jul 9, 6:20 AM EDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 620 AM EDT THU JUL 9 2009 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-101100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 620 AM EDT THU JUL 9 2009 /520 AM CDT THU JUL 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY...WITH THE BEST CHANCES FOR RAIN TO THE SOUTH AND EAST AND LOWER CHANCES TO THE NORTH AND WEST. SOME OF THE STRONGER STORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS...MAY PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL...ESPECIALLY OVER THE SOUTHEAST FLORIDA BIG BEND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE UPPER LEVEL DISTURBANCE RESPONSIBLE FOR THE SHOWERS AND THUNDERSTORMS OVER THE REGION DURING THE PAST FEW DAYS WILL SLOWLY HEAD EASTWARD...ALLOWING FOR GRADUALLY DECREASING RAIN CHANCES AND INCREASING TEMPERATURES FOR THE UPCOMING WEEKEND INTO EARLY NEXT WEEK. HOWEVER...THERE ARE SOME NEW INDICATIONS THAT A RETURN TO A WETTER AND COOLER PATTERN COULD BE ON THE WAY FOR THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 17-GOULD
In the hours before
Special weather statement, Jul 9, 3:21 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 321 PM EDT THU JUL 9 2009 FLZ026-027-092015- LIBERTY-WAKULLA- 321 PM EDT THU JUL 9 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EASTERN LIBERTY AND WAKULLA COUNTIES IN THE FLORIDA BIG BEND... * UNTIL 415 PM EDT AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES WEST OF CRAWFORDVILLE...MOVING NORTHEAST AT 15 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 38-GODSEY
Special weather statement, Jul 9, 4:47 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 447 PM EDT THU JUL 9 2009 GAZ146-092145- COLQUITT- 447 PM EDT THU JUL 9 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA... * UNTIL 545 PM EDT AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF NORMAN PARK...OR 6 MILES EAST OF MOULTRIE...MOVING SOUTHEAST AT 10 MPH. PEOPLE IN EASTERN COLQUITT COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 38-GODSEY
Special weather statement, Jul 9, 5:26 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 526 PM EDT THU JUL 9 2009 GAZ157-158-092230- GRADY-THOMAS- 526 PM EDT THU JUL 9 2009 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SOUTHEASTERN GRADY AND THOMAS COUNTIES IN SOUTH GEORGIA... * UNTIL 630 PM EDT AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THOMASVILLE TO 11 MILES SOUTH OF CAIRO...MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 38-GODSEY
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:44 PM EDT | Areal Flood Advisory | TAE | Taylor | 61 min |
| Jul 9, 6:05 PM EDT | Areal Flood Advisory | TAE | Walton | 55 min |
| Jul 9, 5:56 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Thomas | 49 min |
| Jul 9, 6:02 PM EDT | Areal Flood Advisory | TAE | Brooks, Thomas | 58 min |
| Jul 8, 8:04 PM EDT | Severe Thunderstorm Warning | TAE | Coffee | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.